Health Information

Ibuprofen overdose

Ibuprofen overdose


Ibuprofen is a type of nonsteroidal anti-inflammatory drug (NSAID). Ibuprofen overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or 1-800-222-1222 for a local poison control center.

Alternative Names

Advil overdose; Nuprin overdose; PediaProfen overdose; Rufen overdose; Motrin overdose

Poisonous Ingredient

Ibuprofen is sold over-the-counter and by prescription.

Where Found

Ibuprofen is found in:

  • Advil
  • Medipren
  • Midol
  • Motrin
  • Nuprin
  • Pamprin IB
  • PediaProfen
  • Rufen

Note: This list may not be all-inclusive.


Symptoms may develop in the following areas:

Eyes, ears, nose, throat, and mouth


  • Diarrhea
  • Heartburn
  • Nausea
  • Stomach pain (possible bleeding in stomach and intestines)
  • Vomiting, sometimes bloody


  • Little to no urine production


Nervous system


Before Calling Emergency

The following information is helpful for emergency assistance:

  • Person's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medicine was prescribed for the person

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control What to Expect at the Emergency Room

In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:

  • Activated charcoal
  • Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
  • Blood and urine tests
  • Chest x-ray
  • Tube through the mouth into the stomach and small intestine to identify and treat internal bleeding (endoscopy)
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through a vein (intravenous or IV)
  • Laxative
  • Medicines to treat symptoms

Outlook (Prognosis)

Recovery is likely with prompt medical treatment. Some people may have chronic liver or kidney injury.


Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.

Seger DL, Murray L. Aspirin and nonsteroidal agents. In: Marx JA, Hockberger RS, Walls RM et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 149.

Review Date: 1/23/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.